Thunderstorm Wind, Phillips
- When
- June 28, 6:40 PM CST
- Where
- Phillips County, 2.97 mi NW of Speed
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.710, -99.460
Winds estimated at 50 to 60 mph with heavy rainfall.
An isolated severe thunderstorm moving across Phillips County produced 60 mph wind gusts and very heavy rainfall near the town of Speed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated severe thunderstorm moving across Phillips County produced 60 mph wind gusts and very heavy rainfall near the town of Speed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 5:18 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 618 PM CDT SUN JUN 28 2009 .AVIATION...THE MAIN ISSUE WILL BE A SMALL CHANCE OF THUNDERSTORMS TONIGHT. A WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO SOUTH CENTRAL NEBRASKA TONIGHT. IT APPEARS MOST STORMS SHOULD REMAIN SOUTH AND WEST OF KGRI...SO DID NOT PUT THEM IN THE TAF...BUT WILL SHOW INCREASING MID LEVEL CLOUDS AS THE STORMS MOVE THROUGH THE REGION. ITS HARD TO FIND A STEADY WIND DIRECTION DURING MOST OF THE PERIOD...AND WILL KEEP THEM LIGHT AND VARIABLE MUCH OF THE NIGHT. WINDS MAY TRY TO TURN TO AN EASTERLY DIRECTION ON MONDAY...BUT CONFIDENCE IN THAT IS NOT VERY HIGH. && .PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 28 2009/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERN LIES WITH OVERNIGHT PRECIPITATION CHANCES. BEEN A VERY NICE WAY TO END THE WEEKEND ACROSS THE CWA...WITH 12Z UPPER AIR OBSERVATIONS AND RECENT SATELLITE IMAGERY SHOWING NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. AT THE SFC...HIGH PRESSURE REMAINS SETTLED ACROSS THE REGION BRINGING GENERALLY W/SW WINDS ACROSS THE CWA. AS EXPECTED A SFC BOUNDARY SITS NEAR THE WESTERN NE/KS BORDER...WITH SOME MOISTURE WORKING BACK NORTH ON THE BACKSIDE OF THE SFC HIGH...BUT DEW PTS CURRENTLY NOT MUCH ABOVE THE MID/UPPER 50S EXCEPT FOR RIGHT NEAR THE BOUNDARY WHERE A FEW LOWER 60S LIE. PLENTY OF SUNSHINE HAS HELP TO BRING THIS AFTERNOONS TEMPERATURES INTO THE 80S ACROSS THE ENTIRE CWA. AS WE GET INTO TONIGHT...CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP NEAR THIS BOUNDARY THIS AFTERNOON AND DRIFT TO THE EAST. DID RAISE POPS AND EXPAND THEM FURTHER EAST...AS MODELS HAVE COME INTO A BIT BETTER AGREEMENT WITH PRECIPITATION MOVING INTO THE CWA. AS PRECIPITATION SHIFTS EAST TONIGHT...IT IS AIDED BY AN INCREASING SOUTHWESTERLY LOW LEVEL JET...AND MODELS SHOW SIMILAR LOCATIONS WITH IT NOSING INTO ROUGHLY THE SOUTHWESTERN HALF OF THE CWA. WHILE NOT EXPECTING ANYTHING LIKE WIDESPREAD SEVERE WEATHER...A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS NOT OUT OF THE QUESTION...AS SOME LOW LEVEL AND ELEVATED INSTABILITY /THOUGH MODELS DIFFER ON THE EXTENT/ AND DEEP LAYER SHEAR IS AVAILABLE. EXPECTING ANY PRECIPITATION TO BE CONFINED TO THE OVERNIGHT HOURS...AND KEPT THE DAYTIME HOURS OF MONDAY DRY. NO SIGNIFICANT CHANGES WITH THE UPPER LEVELS...WITH FLOW REMAINING NORTHWESTERLY...AND AMPLIFYING AS LOW PRESSURE DIGS FURTHER SOUTH ACROSS THE EASTERN CONUS AND RIDGING BUILDS OVER THE ROCKIES. SFC FLOW CONTINUES TO BE FAIRLY WEAK...WITH NO STRONG FEATURES EXPECTED TO MOVE INTO THE AREA. WITH WARMER AIR BUILDING IN WITH THE AMPLIFYING RIDGE...EXPECTING A BUMP IN HIGH TEMPERATURES...REACHING CLOSER TO THE 90 DEGREE MARK IN THE NORTH...WITH LOWER/MID 90S POSSIBLE FURTHER SOUTH. INSERTED A SMALL POP ACROSS FAR WESTERN PORTIONS OF THE CWA MONDAY NIGHT...WITH A WEAK WAVE MOVING THROUGH THE REGION...BUT EXPECTING THE BULK OF THE ACTION TO REMAIN OVER THE HIGH PLAINS. LONG TERM...TUESDAY THROUGH SUNDAY. TYPICAL SUMMER TIME PATTERN FORECAST THROUGH THE PERIOD. A RIDGE OF HIGH PRESSURE WILL BE CENTERED TO THE SOUTH OF THE AREA WITH WEAK AREAS OF ENERGY ROTATING OVER THE NORTHERN FRINGES OF THE DOME OF HIGH PRESSURE. THESE WAVES WILL BE NEARLY IMPOSSIBLE TO FORECAST IN TERMS OF TIMING AND STRENGTH AND THUS TIMING AND LOCATION OF ANY CONVECTION WILL BE EQUALLY AS TOUGH. AS FOR LOW LEVEL FOCUSING MECHANISMS...THERE WILL BE A WEAK FRONT MEANDERING OVER THE SOUTHERN NEBRASKA AND KANSAS VICINITY THROUGH THE PERIOD. THE FRONT WILL LIKELY ACT AS THE FOCUS FOR ANY CONVECTIVE INITIATION. SO...ALL THAT SAID...COULD HAVE MENTION OF THUNDER IN THE FORECAST PRETTY MUCH FROM WEDNESDAY NIGHT ON. STORMS ARE EXPECTED TO BE HIT AND MISS VARIETY...SO MOST PLACES ARE EXPECTED TO REMAIN DRY THROUGH THE PERIOD. WITH THE UPPER RIDGE REMAINING SOUTH...NO BIG HEAT UP IS EXPECTED...THOUGH TEMPS SHOULD BE AT OR SLIGHTLY ABOVE NORMAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT SUN JUN 28 2009 KSZ005>007-017>019-NEZ046-060>062-072>076-082>087-291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-SHERMAN-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 344 PM CDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A LINE FROM LOUP CITY TO BRUNING AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS POTENTIAL FOR STORMS TO BE ON THE STRONG SIDE...WITH NICKEL SIZE HAIL AND 50 MPH WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF THE OUTLOOK AREA MONDAY NIGHT...MAINLY WEST OF A LINE FROM PLEASANTON TO PLAINVILLE. PERIODIC CHANCES FOR THUNDERSTORMS COME ONCE AGAIN TO THE ENTIRE OUTLOOK AREA STARTING WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-047>049-063-064-077-291200- VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-HAMILTON-YORK-FILLMORE- 344 PM CDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA EAST OF A LINE FROM LOUP CITY TO BRUNING. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODIC CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT SUN JUN 28 2009
KSZ005-290015-
PHILLIPS-
639 PM CDT SUN JUN 28 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALMENA...OR 14 MILES NORTHEAST OF
NORTON...AND MOVING SOUTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LONG ISLAND BY 650 PM CDT
PRAIRIE VIEW BY 655 PM CDT
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4000 9963 4001 9950 3987 9916 3966 9962
3973 9963
TIME...MOT...LOC 2339Z 307DEG 24KT 3992 9965PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST LOGAN 39.66N 99.57W
06/28/2009 E45 MPH PHILLIPS KS TRAINED SPOTTER
&&
KINGThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds estimated at 50 to 60 mph with heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181617.